Alert archive / Nevada / Flash Flood Warnings in 2024

Flash Flood Warning 52, NWS Las Vegas, NV

August 11, 2024Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2024, 8:24 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2024, 8:24 PM PDT (03:24 UTC)
Expired
Aug 11, 2024, 11:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 133 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WGUS55 KVEF 120324
FFWVEF
NVC017-120630-
/O.NEW.KVEF.FF.W.0052.240812T0324Z-240812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
824 PM PDT Sun Aug 11 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East Central Lincoln County in south central Nevada...

* Until 1130 PM PDT.

* At 824 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain north of Eagle Valley. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is likely along Camp Valley Creek and 
  Pine Creeks.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Ranch Campground and Eagle Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3802 11410 3801 11419 3807 11423 3823 11440
      3835 11434 3838 11418 3818 11406

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
665 
WGUS75 KVEF 120428
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
928 PM PDT Sun Aug 11 2024

NVC017-120630-
/O.CON.KVEF.FF.W.0052.000000T0000Z-240812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
928 PM PDT Sun Aug 11 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT THIS 
EVENING FOR EAST CENTRAL LINCOLN COUNTY...

At 928 PM PDT, Strong thunderstorms produced widespread 1 to 2 
inches of rain in the Camp Valley Creek and Pine Creek watersheds. 
Flash flooding remains likely.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Ranch Campground and Eagle Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3802 11410 3801 11419 3807 11423 3823 11440
      3835 11434 3838 11418 3818 11406

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
296 
WGUS75 KVEF 120625
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1125 PM PDT Sun Aug 11 2024

NVC017-120635-
/O.EXP.KVEF.FF.W.0052.000000T0000Z-240812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
1125 PM PDT Sun Aug 11 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM PDT THIS EVENING FOR 
EAST CENTRAL LINCOLN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3802 11410 3801 11419 3807 11423 3823 11440
      3835 11434 3838 11418 3818 11406

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 8:10 PM PDT, 14 minutes earlier.

Area forecast discussion, Aug 11, 8:10 PM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
810 PM PDT Sun Aug 11 2024

.SYNOPSIS...Monsoonal moisture creates an environment that will
result in additional rounds of thunderstorms today and tomorrow,
mainly in the afternoon and evening. Storms may bring gusty winds
and heavy downpours. A change in the weather pattern on Tuesday
brings drier air which will limit precipitation potential and
bring down temperatures closer to normal for this time of year.

&&

.UPDATE...Thunderstorm activity has begun to gradually diminish this
evening with the loss of daytime heating. However, a few strong
storms persist across Lincoln County, especially near the panhandle
in the Pioche-Eagle Valley areas. Some of the stronger storms today
have produced flash flooding and hail up to penny sized.  Storms
will continue to weaken in the coming hours and no additional
updates are needed.

-Outler-

&&

.SHORT TERM...Tonight through Monday.

A ridge of high pressure is in place over the southwestern United
States while an inverted trough sits over the Baja Peninsula. This
setup continues to draw monsoonal moisture into the region with
PWATs in the 1 to 1.8 inch range over Clark, Lincoln, Mohave, and
San Bernardino Counties. Between ample moisture and 1000 - 2000
J/kg SBCAPE to work with, thunderstorm activity should pick up
through the afternoon and last into the evening for this area,
especially in northern Mohave County. Lingering storm develop may
also occur overnight as outflow boundaries collide and create lift
for new storms. Overall activity should be limited in areas to
the northwest and west of the forecast area as moisture and
instability decrease. The main threat with any storms that form is
heavy rainfall due to a combination of ample moisture and slow
storm movement. Flash flooding may occur under the strongest
storms and areas with continuous storm coverage. As seen with
yesterday's storms, localized gusty outflow winds and frequent
lightning may also occur. A similar setup tomorrow should yield
similar results, though coverage may start to be limited in the
evening as a trough directs southwesterly flow into the region and
drier air takes over. Outside of storms, breezy southerly winds
are expected today and tomorrow due to a north-south pressure
gradient created by the inverted trough.

.LONG TERM...Tuesday through Saturday.

Increasing southwesterly flow aloft will bring a drying and cooling
trend to the region as troughing develops across the West. This will
mark another extended break period from the monsoon, with moisture
becoming confined to Northwest Arizona. In fact, by Wednesday and
Thursday, even most of Northwest Arizona will likely be mostly dry.
Meanwhile, temperatures will respond with a gradual cooling trend,
falling closer to mid-August normals and complimented by
southwesterly afternoon breezes.

Forecast confidence decreases Friday onward as some ensemble members
suggest the western US trough shifting westward and allowing the
monsoon high to build back towards the Four Corners. This would
allow for a more southerly flow pattern and potentially draw some
monsoonal moisture back into our eastern zones. Alternatively, other
guidance maintains a general troughing pattern over the region and
keeps dry air locked into the area. Ensemble members are roughly
split on the two options, so for now a modest increase in storm
chances return to mainly northwest Arizona Friday and Saturday, with
temperatures remaining near seasonal normals.

&&

.AVIATION...For Harry Reid...Thunderstorms over the local mountains
are likely again this afternoon and evening, with the primary
concern being outflow boundaries which could disrupt the winds at
the airfield. There is a lower (25%) chance of a storm directly
affecting the terminal. Storms should dissipate shortly after
sunset. For Monday, expect storms to remain generally east of a line
from Primm to Boulder City, with less coverage overall, although the
Mormon Mesa and Peach Springs corridors will still be affected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances are expected this afternoon and
evening near and east of a line from Morongo Valley to Mount
Charleston to Rachel, with the highest chances in Mohave County. The
main threats will be erratic, gusty winds and locally lowered
ceilings with terrain obscuration. Drier air moving in from the west
on Monday will limit thunderstorm chances to areas along and
southeast of Interstate 15, with less coverage expected than
today.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Meltzer
LONG TERM...Outler
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:23 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 11, 11:52 PM PDTAreal Flood AdvisoryVEFLincoln113 min

Nearby

Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.